I had a heart attack in July, 2011. They told me no Advil or Motrin and to ONLY use tylenol because of heart meds. I am thinking of getting a Dexcom to use w/my new Omnipod pump. I use Tylenol once in a while. Should I NOT get a DEXCOM since you should not use Tylenol with it? Answers please. Thank you.
My understanding is that if you take the tylenol the dexcom will give false high readings. I do not know how long that will last though. I think once the tylenol is out of your system it goes back to normal, but I have only had my dex about a month so I have not had to cross that bridge.
My daughter had strep recently with her new dexcom and also can’t take motrin. The dexcom didn’t give readings at all for us, which was frustrating because that’s when I really need it, on sick days. My daughter hates taking liquid meds, so I gave her Tylenol suppositories and I did find it did not affect her BG readings.
I usually try to use ibuprofen (motrin, advil, etc.) with the dexcom. But since I'm pregnant, those are off limits. When I need pain medication I use tylenol. It will give me VERY WACKY readings for the 6 hours the meds are in my system and then will go back to normal. I don't use pain meds that much that it is an issue for me.
If you occasionally use OTC pain meds, I don't see this as an issue. As long as you 1) know that tylenol will make the readings unreliable and 2) ALWAYS TEST WITH A FINGER STICK BEFORE TREATING you will be fine. However, if you are using OTC pain meds frequently enough that this would be an issue, I would chat with your doctor about it. Perhaps getting to the root of the pain issue prior to going on the dexcom would be in your best interest?
Also, I believe that the Minimed CGM does not have this issue (acetaminophen does not affect the readings). You might want to look into that? Good luck!
Tylenol will definitely make your readings out of whack. I accidentally took it once while I had a sensor in, and I had it said my blood sugar was 390 when it was really 110. :) So, if you only take in once in awhile, I don't see that it would be a big deal, but if you take it a lot, it might not be your best bet.
Recently I experienced taking acetaminophen and Dexcom. Within in twenty minutes, 'Dexie' screeched and showed that my BG had gone up 100 points (NOT !!! ). The sensor gave out a few hours later. Two days later, my doctor gave me Percaset and I forgot to tell him I couldn't take the acetaminophen. I read the Dexcom manual, and stopped the sensor for the next two days whiile I took the Percaset. At the two day appointment, my doctor gave me Oxycotin instead. I waited a number of hours to be sure the acetaminophen was out of my system and successfully restarted the sensor.
So, if you take the Tylenol, I recommend putting the Dexcom receiver in a room far from where you will be, or stopping, not shutdown, the sensor until it is well out of your system.
I have the Seven Plus and historically used tylenol because I can't take aspirin. I love my Seven Plus because I am hypoglycemic unaware and it keeps me safer. I asked my doctor's nurse practitioner for an alternate pain reliever. I ended up with a prescription pain releaver because I take anticoagulants and other OTC pain releavers interact with them.